Topiramate (Topamax)

Discussion in 'Therapy and Medication' started by Mordeci, Apr 16, 2010.

  1. Mordeci

    Mordeci Banned Member

    My psychatirst gave me Topiramate at 25 mg for binge eating disorder but I am having my doubts, it looks like a pretty serious medication and not really one used for a long time for weight issues. Also I am a little concerned about the side effects so any feed back would be greatly appriecated.
  2. Bambi

    Bambi Well-Known Member

    Hey I was prescribed it for my takes a bit of getting used two to three days then no side effects at all..worked for my migraines and no side effects at all after the start..hope this helps...give it a try :+] ya never know right?
  3. abcd

    abcd Active Member

    I took it for migraines and didn't have any side effects. My husband takes it for migraines and he had trouble stepping up the dose at first. Kinda spaced out, but that went away. He still gets some tingling in his feet. He takes a total of 100mg per day.
  4. plates

    plates Well-Known Member

    Is the psych medicating you for ED issues cos there's no other help? If not, be careful.

    Yeah it's serious medication. It's an anti-epileptic isn't it? I took it and I was dissociated out of my head and zoned out like I was in another galaxy and it was bad. I remember the name when you put topomax in the title. I remember that drug yeah:dry:
  5. swimmergirl

    swimmergirl Well-Known Member

    I took it for a bit for my eating disorder. It was ok, but it makes soda pop taste like crap and I got tingling in my feet. It is not a cure all, but for some people it can reduce the binge cycle.
  6. abcd

    abcd Active Member

    oh, now I remember my husband having that trouble with pop tasting must have gone away 'cause he still drinks it like crazy :) It was so funny when we realized what the problem was. He had been complaining all one week that all the gas stations and restaurants had crappy pop. Then I remembered that my doctor had mentioned it as a side effect.
  7. Mordeci

    Mordeci Banned Member

    Thanks for the feed back I decided to take the medication and so far so good, no major side effects except soda tasteing a little wierd but thats about it.
  8. jenniferelaine

    jenniferelaine Well-Known Member

    I've been on Topamax for.... 7 years? I was given it for BPII. I have anorexia, which was *really* bad at the time I started the medication. Things I've noticed:

    -Tingling/numbness in extremities. At one point, I couldn't feel my arms below the elbow, and legs below the knee. This resulted in a dosage change.
    -Aphasia (forgetting words), and just general stupid-fying. I also contend that I'm a little less creative on it, but that might be because of decreased hypomania.
    -Loss of appetite. Like said, I started this medication when I had a VERY active eating disorder. When I started it, I lost my appetite completely and started losing weight. This also resulted in a lowering of dosage.

    Things that I can't be sure are strictly Topamax's fault (I'm on a cocktail of stuff).

    -Eyeball twitching. It's doesn't disturb my vision, just every once in a while it feels like my eye is pulsing. It's annoying more than anything.

    Things that have to be monitored because of Topamax usage:

    -Eyes. There's an increased risk of certain eye conditions with Topamax.
    -Birth Control. Supposedly, if you take over XXmg (the number is disputed), or take Topamax for an extended period of time, it decreases the effectiveness of hormonal BC. However, I've yet to find a study that has been done addressing this, and no doctor or pharmacist I've ever talked to knows the answers. Personally, I haven't had any issues.
    -Blood sugar. Prolonged use of Topamax can screw with your blood sugar and result in type II diabetes.

    Things that I haven't experienced, but have heard of other people experiencing:

    -Changes in taste. For instance, some people can no longer abide by the taste of artificial sweeteners.
    -Dry mouth.